MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SW CRANIAL EM (VERSION 1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC,

BRAINLAB AG NAVIGATION SW CRANIAL EM (VERSION 1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC,
Model Number 22240-06G
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/30/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a shunt was placed at a different location in the brain than anticipated, with the brainlab device involved, although according to the surgeon (treating clinician): - the final outcome of the surgery was successful as intended.- there was no (direct or increased) risk to harm a critical structure, e.G.Important brain tissue or blood vessels, due to the placement of the shunt.- there was neither harm nor negative clinical effect to this patient due to the deviating shunt placement, there was no prolongation of the surgery / anesthesia (the deviation was detected only after the surgery).- there were further no remedial actions, or additional hospitalization, necessary, done or planned for this patient, however, there is a possibility that the patient may need a revision surgery due to the sub-optimal position of the shunt.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the deviating placement of the shunt, performed with the aid of navigation, shifted by ca.10 mm posterior to the intended position is: - a movement of the navigation reference array during the surgery and after registering the pre-placement image scan to the navigation, due to inadvertent forces applied to the array i.E., during/after draping e.G., at burr hole creation.In this case, creation of the burr hole, per the surgeon, required a lot of force (therefore it is more likely to have occurred at this step compared to any other time during/after draping) which may have caused a shift in the array position.In addition, navigation accuracy was only verified at the entry point after burr hole creation using the navigated em disposable stylet (not at multiple locations using the pointer as per brainlab recommendations).Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked for position visualization, and the actual patient anatomy.This movement cannot be compensated by the navigation software.To a lesser extent: - an insufficient distribution of surface landmark registration points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements led to a possible suboptimal registration result.The registration points were not distributed on all required distinctive surfaces (i.E.Both sides of the nose).Points were acquired mainly at the patients' dome, right side of the patient, and along the brow, not sufficiently including both sides of the head and region of interest.In addition, points were collected in areas of potential skin shift (surrounding right ear).This caused the navigation software to not find an accurate as desired match for this specific procedure in between the preoperative image dataset and the actual patient anatomy in the region of interest.Apparently, the resulting deviation was not recognized by the user with the required thorough verification of the registration accuracy, or with the necessary continued verification of navigation accuracy throughout the procedure, specifically after applying significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a ventricular shunt placement into the right ventricle, ca.8 cm deep in the brain, has been performed with the aid of the brainlab navigation sw cranial em, version 1.1.From a post-op ct scan the surgeon discovered that the shunt was placed ca.10 mm posterior to its intended position.Detailed description: two days before the surgery a t1 mri scan was acquired to use with navigation.During the procedure, the surgeons: - positioned the patient in a supine orientation with the head slightly rotated and fixated in a non-brainlab horseshoe head holder.- attached the non-invasive em navigation reference to the patient's head approximately 1 inch above the right eye with tape.- performed the image registration of the t1 mri scan to navigation, via surface matching by acquiring registration points on the patient's skin surface with the em registration pointer, to match the display of the navigation to the current patient anatomy.- verified the accuracy of the patient registration to navigation and were unsatisfied with the result.- collected additional points on the patient's skin with the pointer.- verified the accuracy of the patient registration to navigation and deemed it acceptable to proceed.- used the pointer to create a new trajectory.- planned the entry point of the skin incision and marked it on the patient's head.- draped the patient.- created a burr hole at the entry point and opened the dura, without the aid of navigation.- successfully updated the entry point with the navigated em disposable stylet.- verified the updated trajectory using the stylet and deemed it acceptable to proceed.- put the stylet inside non-brainlab shunt catheter and attempted to place the shunt into the ventricle, to the target as displayed by navigation.- determined that the placement was not successful to reach the ventricle as desired, since there was no cerebrospinal fluid (csf) flow achieved from the shunt after removing the stylet.- made a second attempt to place the shunt using the same navigated method.- successfully placed the shunt yielding csf flow.- completed the surgery.A post-operative ct scan performed ca.1 day after the surgery, showed that the shunt was placed ca.10 mm posterior to its intended position.According to the surgeon (treating clinician): - the final outcome of the surgery was successful as intended.- there was no (direct or increased) risk to harm a critical structure, e.G.Important brain tissue or blood vessels, due to the placement of the shunt.- there was neither harm nor negative clinical effect to this patient due to the deviating shunt placement, there was no prolongation of the surgery / anesthesia (the deviation was detected only after the surgery).- there were further no remedial actions, or additional hospitalization, necessary, done or planned for this patient, however, there is a possibility that the patient may need a revision surgery due to the sub-optimal position of the shunt.

Brand Name
NAVIGATION SW CRANIAL EM (VERSION 1.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC,
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key20350816
Report Number8043933-2024-00058
Device Sequence Number15469446
Product Code HAW
UDI-Device Identifier04056481132422
UDI-Public04056481132422
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K223288
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22240-06G
Device Catalogue Number26555A
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/02/2024
Initial Report FDA Received Date10/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown